Amino Acids Help Reduce Dangerous AED Side Effects

Epilepsy is an incurable neurological disorder that affects more than 2.5 million people nationwide and 40 million worldwide. There are, however, many treatments available that have shown to control the incidence of seizures.

Epilepsy is an incurable neurological disorder that affects more than 2.5 million people nationwide and 40 million worldwide. There are, however, many treatments available that have shown to control the incidence of seizures. Unfortunately, these treatments have numerous side effects—ranging from nausea and headaches to dizziness and blurred vision to more dangerous reactions, such as deadly rashes in children taking lamotrigine or aplastic anemia in people taking felbamate. Almost two months ago, I wrote about the FDA’s recommendation to place a black box warning on the prescription label of 11 AEDs due to an increased risk of suicidal thoughts and behavior, yet another side effect. AEDs have a bad rep because of their side effects, but these concerns may decrease after breakthrough research was presented at the British Pharmaceutical Conference in Manchester, England earlier this week.

Pharmacy researchers from Banaras Hindu University based in India have found a way to reduce some of the dangerous side effects of AEDs by combining amino acids with valproic acid, which “significantly reduced the likelihood of valproic acid causing liver damage or ulcers.” Lead researcher, Sushant Kumar Shivastava, MD, department of pharmaceutics at the University said, “Valproic acid is powerfully effective against different kinds of epilepsy and we are confident this research breakthrough represents a major future improvement for patients with epilepsy.”

Do you agree that amino acids have the potential to reduce the side effects of AEDs? Will combing amino acids with AEDs affect the treatments’ potency to maintain control over seizures?

Epilepsy.com: Common and Rare AED Side Effects

Treatment Options: Medications